Missouri, 2008Hail and Damaging Winds in Missouri, July 22, 2008
July 22, 2008 · NWS SGF · 16 events in 8 counties and zones
Severe thunderstorms developed during the afternoon hours of 22 July. Damaging winds and a few observations of large hail resulted from these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed during the afternoon hours of 22 July. Damaging winds and a few observations of large hail resulted from these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 22, 1:29 AM CST, 31 minutes earlier.
Area forecast discussion, Jul 22, 1:29 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 AM CDT TUE JUL 22 2008
.DISCUSSION...
MAIN FOCUS WILL CONTINUE TO BE WITH THE CONVECTIVE PRECIPITATION
CHANCES OVER THE NEXT SEVERAL DAYS ALONG WITH HOT TEMPERATURES AND
HEAT INDEX VALUES.
MAIN CONVECTIVE COMPLEX CONTINUES TO AFFECT AREAS TO THE NORTH OF
THE CWA WITH MAIN SURFACE FRONTAL BOUNDARY STILL ACROSS NORTHERN
MISSOURI. RADAR AS OF 07Z SHOWING A LONE CELL OVER SOUTHERN
MISSOURI...BUT MAIN ORGANIZED WEATHER WILL REMAIN AROUND MAIN
SURFACE FRONT AND ANY CONVECTIVELY INDUCED OUTFLOW BOUNDARIES.
SEVERAL SHORTWAVES WILL ROTATE AROUND THE GREAT LAKES UPPER LOW
OVER THE NEXT COUPLE OF DAYS WITH RIDGE AXIS REMAINING POSITIONED
FROM THE CENTRAL ROCKIES INTO THE NORTHERN PLAINS. THIS CHANGE TO
A MORE NORTHWEST FLOW WILL ALLOW PREVIOUSLY MENTIONED FRONTAL
BOUNDARY TO SINK SOUTH INTO THE CWA TODAY AND BECOME MORE
NORTHWEST TO SOUTHEAST ORIENTED. INSTABILITY WILL INCREASE TODAY
AS TEMPERATURES RISE BACK INTO THE LOW TO MID 90S WITH
FRONT/OUTFLOWS ACTING AS FOCUSING MECHANISM FOR THUNDERSTORM
REDEVELOPMENT LATER THIS AFTERNOON. WITH CAPES OF 3000-4000 J/KG
POSSIBLE ALONG AND AHEAD OF THE FRONT...SOME OF THE STORMS IN THIS
CORRIDOR MAY BECOME SEVERE. TEMPERATURES TODAY MAY BE MORE TRICKY
THAN IN PREVIOUS DAYS AS WE WILL BE DEALING WITH INCREASED CLOUD
COVER FROM CURRENT MCS ALONG WITH THE POSSIBILITY OF AFTERNOON
CONVECTION REDEVELOPMENT OVER THE NORTHEAST SECTION OF THE CWA.
WHILE THAT AREA HAS HAD THE HIGHEST TEMPERATURES THE PAST FEW
DAYS...IT WILL LIKELY BE THE COOLER SPOT TODAY. SOUTHWEST SECTIONS
OF THE CWA WILL LIKLEY REACH BACK INTO THE MID TO UPPER 90S WHILE
NORTHEAST SECTIONS WILL LIKELY BE IN THE UPPER 80S TO AROUND 90. MCS
ACTIVITY AGAIN POSSIBLE TONIGHT BUT FURTHER SOUTH FROM CURRENT
COMPLEX WHICH IS AFFECTING NORTHERN MISSOURI.
MODELS SHIFT MAIN INSTABILITY AXIS FURTHER SOUTHWEST BY WEDNESDAY
AND LOOKS LIKE BEST CHANCE OF PRECIPITATION WILL BE OVER SOUTHERN
MISSOURI THEN.
RIDGE BEGINS TO BREAK DOWN AGAIN BY THURSDAY WITH MORE SHORTWAVE
ENERGY MOVING INTO THE AREA FROM THE NORTHWEST. UNSETTLED
CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE WEEK.
&&
.AVIATION...
FOR THE 0600 UTC KSGF/KJLN TAFS...BETTER CHANCES FOR THUNDERSTORMS
SHOULD REMAIN NORTH OF THE REGION TONIGHT ALONG AND BEHIND A SFC
COLD FRONT MOVING SOUTH INTO CONTROL MO. THE WEAK FRONT WILL EASE
SOUTH INTO THE MO OZARKS TUE BRINGING A BETTER CHANCE FOR
AFTERNOON/EVENING CONVECTION/TSTMS. WILL KEEP TAFS VFR THROUGH THE
DAY TUE...WITH ONLY SOME BRIEF LOWERING OF VISIBILITY LATE TONIGHT
AND EARLY TUE FOR HAZE AND LIGHT FOG...THEN VFR CEILINGS WITH
CUMULUS DEVELOPMENT TUE AFTERNOON AND EVENING WITH CONVECTION. DSA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 21, 8:14 PM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 PM CDT MON JUL 21 2008
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230215-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
914 PM CDT MON JUL 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
THUNDERSTORMS OVER NORTHERN MISSOURI EARLY THIS EVENING WILL MOVE
SOUTH AND SOUTHEAST TONIGHT...MOVING INTO PARTS OF CENTRAL
MISSOURI LATE TONIGHT...MAINLY AFTER 1 AM. AREAS NORTHEAST OF A
LINE FROM OSCEOLA TO LEBANON TO SALEM WILL HAVE THE BEST CHANCES
FOR THUNDERSTORMS DURING THE OVERNIGHT HOURS. HAIL UP TO ONCE INCH
DIAMETER AND 60 MPH WINDS WILL BE POSSIBLE WITH THE STRONGEST
STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HEAT INDEX VALUES WILL APPROACH 100 TO 105 DEGREES ON TUESDAY
AFTERNOON...PARTICULARLY ALONG AND WEST OF A LINE FROM OSCEOLA TO
CASSVILLE.
ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING
THE AFTERNOON HOURS ON TUESDAY AND WEDNESDAY. A SLOW MOVING COLD
FRONT WILL BECOME NEARLY STATIONARY ACROSS THE OUTLOOK
AREA...PROVIDING A FOCUSING MECHANISM FOR AFTERNOON THUNDERSTORMS.
WHILE WIND SHEAR WILL BE MINIMAL...ATMOSPHERIC INSTABILITY WILL BE
SUFFICIENT TO PRODUCE ISOLATED STRONG TO SEVERE THUNDERSTORMS.
A COMPLEX OF THUNDERSTORMS MAY DEVELOP OVER PORTIONS OF NEBRASKA
ON WEDNESDAY AND MOVE SOUTHEAST ACROSS WESTERN AND CENTRAL
MISSOURI WEDNESDAY NIGHT. THIS ACTIVITY MAY POSE A THREAT FOR
DAMAGING WINDS IF IT IS ABLE TO MAINTAIN ITSELF THROUGH THE NIGHT.
THE FRONTAL BOUNDARY IS EXPECTED TO MEANDER ACROSS THE AREA
THROUGH SUNDAY...WITH AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS
ACROSS PORTIONS OF SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS
NEARLY EVERY DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
BARJENBRUCH/DSA
Event by event
12 thunderstorm wind, 3 hail, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Ozark
- When
- July 22, 2:00 AM CST
- Where
- Ozark County, 0.55 mi W of Lutie
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.580, -92.680
Severe thunderstorm wind gusts caused significant damage to power poles. Several trees were knocked into power lines, causing power outages in the city of Theodosia for several hours.
Thunderstorm Wind, Polk
- When
- July 22, 10:45 AM CST
- Where
- Polk County, 0.69 mi S of Humansville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.790, -93.580
Thunderstorm wind gusts damaged a roof of a business.
Funnel Cloud, Dade
- When
- July 22, 12:06 PM CST
- Where
- Dade County, 1.49 mi SSE of South Greenfield
- Reported by
- Public
- Coordinates
- 37.360, -93.840
Thunderstorm Wind, Greene
- When
- July 22, 12:06 PM CST
- Where
- Greene County, 3.02 mi NW of Sgf Downtown Arpt
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.250, -93.270
Thunderstorm Wind, Greene
- When
- July 22, 12:20 PM CST
- Where
- Greene County, 2.91 mi ENE of Battlefield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.138, -93.332
Thunderstorm wind gusts knocked down a large tree near the intersection of Scenic Avenue and Republic Road.
Hail, Greene
- When
- July 22, 12:27 PM CST
- Where
- Greene County, 3.08 mi ENE of Battlefield
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.140, -93.330
Thunderstorm Wind, Greene
- When
- July 22, 12:27 PM CST
- Where
- Greene County, 3.08 mi ENE of Battlefield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.140, -93.330
Hail, Greene
- When
- July 22, 12:28 PM CST
- Where
- Greene County, 2.2 mi E of Battlefield
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.120, -93.340
Thunderstorm Wind, Greene
- When
- July 22, 12:30 PM CST
- Where
- Greene County, 0.55 mi E of Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 37.200, -93.290
Debris blown from severe thunderstorm wind gusts knocked out several car windows.
Thunderstorm Wind, Webster
- When
- July 22, 12:30 PM CST
- Where
- Webster County, 0.88 mi SE of Fordland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.160, -92.940
Several large trees were snapped or uprooted by severe thunderstorm wind gusts.
Thunderstorm Wind, Christian
- When
- July 22, 1:00 PM CST
- Where
- Christian County, 0.69 mi S of Ozark
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.010, -93.220
Thunderstorm wind gusts ripped off several pieces of plywood that were secured on a garage under construction.
Thunderstorm Wind, Christian
- When
- July 22, 1:00 PM CST
- Where
- Christian County, 0.55 mi E of Ozark
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.020, -93.210
Thunderstorm wind gusts knocked down several trees in the city of Ozark.
Thunderstorm Wind, Webster
- When
- July 22, 1:22 PM CST
- Where
- Webster County, 2.15 mi NE of Olga
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 37.120, -92.890
Thunderstorm wind gusts knocked down several five inch diameter tree limbs. Roof damage to a home was also observed.
Thunderstorm Wind, Taney
- When
- July 22, 2:00 PM CST
- Where
- Taney County, 1.49 mi SSE of Rueter
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 36.600, -92.860
Downburst winds knocked over a few trees.
Thunderstorm Wind, Jasper
- When
- July 22, 2:50 PM CST
- Where
- Jasper County, 0.55 mi E of Joplin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.080, -94.510
Thunderstorm wind gusts ripped several three to four inch diameter tree limbs off of a sycamore tree.
Hail, Jasper
- When
- July 22, 3:16 PM CST
- Where
- Jasper County, Central City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.080, -94.600
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arkansas, July 22, 20088 injured · $1.5 million · 1.75 in hail · 28 events
- Flash Flood and Hail in Wyoming, July 22, 20081 death · 3 injured · 1.75 in hail · 4 events
- Flood and Hail in Georgia, July 22, 2008$6.3 million · 1.75 in hail · 42 events
- Wildfire in California, July 22 to 31, 20081 death · 1 event
- Rip Current in Illinois, July 22, 20081 death · 1 event
- Flash Flood and Hail in Ohio, July 22, 2008$1.1 million · 1.75 in hail · 22 events
- Hail and Damaging Winds in Alabama, July 22, 20081 injured · $534,000 · 70 kt wind · 24 events
- Hail and Damaging Winds in Kentucky, July 22, 2008$216,000 · 1 in hail · 35 events
- Flash Flood and Debris Flow in Virginia, July 22 to 23, 2008$206,000 · 65 kt wind · 32 events
- Damaging Winds in Ohio, July 22, 2008$589,000 · 96 kt wind · 10 events
- Hail and Damaging Winds in Kansas, July 22, 20082 injured · $250,000 · 1.5 in hail · 9 events
- Tornado and Flash Flooding in Idaho, July 22, 2008$200,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115425, 115427, 115414, 115444, 115428, 115417, 115446, 115420, 115431, 115433, 115437, 115438, 115439, 115442, 115443, 115422.